Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX

May 5, 2006Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2006, 11:06 PM CDT for Dawson County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2006, 11:06 PM CDT (04:06 UTC)
Expired
May 6, 2006, 12:00 AM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:15 PM CDT, 51 minutes earlier.

Area forecast discussion, May 5, 10:15 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CDT FRI MAY 5 2006

.UPDATE...
UPDATED FOR EXPIRATION OF THE TORNADO WATCH. THUNDERSTORMS
CONTINUE OVER THE NORTHERN CWA...HOWEVER THEY HAVE BEEN WEAKENING
OVER THE PAST HOUR. STORMS SHOULD CONTINUE TO WEAKEN AS THE
TEMPERATURES COOL THROUGH THE NIGHTTIME HOURS AND AN OUTFLOW
BOUNDARY CURRENTLY MOVING INTO THE CENTRAL PERMIAN BASIN CUTS OFF
INFLOW FROM THE SOUTH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 5, 2:57 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT FRI MAY 5 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
257 PM CDT FRI MAY 5 2006 /157 PM MDT FRI MAY 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...THE WESTERN
LOW PLAINS AND THE LOWER TRANS PECOS REGION. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE...WITH VERY LARGE HAIL UP TO THE SIZE OF
SOFTBALLS AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS.
VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT
DEVELOPS...WITH LOCALIZED FLOODING POSSIBLE. RESIDENTS ACROSS THE
PERMIAN BASIN SHOULD BE ALERT TO THE LATEST STATEMENTS AND
WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE THIS
EVENING. IF THREATENING WEATHER IS ENCOUNTERED...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY. ANY STORM THAT DEVELOPS WILL
RAPIDLY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE FOR SOUTHEAST NEW MEXICO AND FOR
WEST TEXAS NORTH OF THE PECOS RIVER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 5, 8:32 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             10 SE PATRICIA          32.46N 101.90W
05/05/2006  E0.88 INCH       MARTIN             TX   STORM CHASER

            NICKEL SIZED HAIL OCCURRING APPROXIMATELY 10 MILES
            SOUTHEAST OF PATRICIA ON HIGHWAY 137.

0818 PM     HAIL             30 NE DRYDEN            30.36N 101.76W
05/05/2006  E1.75 INCH       TERRELL            TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED JUST NORTH OF THE TERRELL
            GAS PLANT

0818 PM     HAIL             29 NE DRYDEN            30.35N 101.78W
05/05/2006  E4.25 INCH       TERRELL            TX   PUBLIC

            REPORT OF BASEBALL TO SOFTBALL SIZED HAIL 2 NORTHWEST OF
            THE TERRELL GAS PALNT

0828 PM     FUNNEL CLOUD     2 N LENORAH             32.34N 101.88W
05/05/2006                   MARTIN             TX   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED 2 NORTH OF LENORAH NEAR HIGHWAY 137
            AND RANCH ROAD 846

&&

MUELLER
Local storm report, May 5, 8:48 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             7 NE LENORAH            32.38N 101.80W
05/05/2006  E1.00 INCH       MARTIN             TX   BROADCAST MEDIA

            BRIEF QUARTER SIZED HAIL REPORTED 7 MILES NORTHEAST OF
            LEANORAH

&&

MUELLER
Special weather statement, May 5, 10:04 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 PM CDT FRI MAY 5 2006

TXZ046-060400-
DAWSON-
1004 PM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SPARENBERG AT 1000 PM
CDT...MOVING EAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP
TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS TO NEAR 50 MPH.

THE COMMUNITIES OF SPARENBERG AND ACKERLY WILL BE AFFECTED BY THIS
STORM. SEEK SAFE SHELTER INSIDE OF A STURDY STRUCTURE IF THIS STORM
APPROACHES YOUR LOCATION.
Local storm report, May 5, 10:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             8 NW BIG SPRING         32.33N 101.58W
05/05/2006  E0.88 INCH       HOWARD             TX   AMATEUR RADIO

            NICKEL SIZE HAIL AT THE INTERSECTION OF U.S. HIGHWAY 87
            AND FARM TO MARKET ROAD 1584.

&&

RGOULD
Local storm report, May 5, 11:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 NE BIG SPRING         32.29N 101.43W
05/05/2006  E1.00 INCH       HOWARD             TX   AMATEUR RADIO

            PEA TO QUARTER SIZE HAIL AT THE INTERSECTION OF STATE
            HIGHWAY 350 AND OLD COLORADO CITY HIGHWAY.

1100 PM     HAIL             COAHOMA                 32.29N 101.31W
05/05/2006  E0.50 INCH       HOWARD             TX   AMATEUR RADIO

&&

RGOULD
Local storm report, May 5, 11:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1106 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             COAHOMA                 32.29N 101.31W
05/05/2006  E0.88 INCH       HOWARD             TX   AMATEUR RADIO

&&

RGOULD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:20 PM CDTTornado WarningMAFAndrews, Dawson, Gaines, Martin55 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningMAFScurry60 min
May 5, 7:40 PM CDTTornado WarningMAFTerrell65 min
May 5, 7:59 PM CDTTornado WarningMAFDawson, Martin61 min
May 5, 8:29 PM CDTSevere Thunderstorm WarningMAFScurry61 min
May 5, 8:45 PM CDTSevere Thunderstorm WarningMAFHoward60 min
May 5, 9:00 PM CDTSevere Thunderstorm WarningMAFDawson60 min
May 5, 10:31 PM CDTSevere Thunderstorm WarningMAFHoward59 min
May 6, 3:37 AM CDTRed Flag WarningMAF17 hr
May 6, 3:03 PM CDTFire Weather WatchMAF14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.